Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 328, NWS Albuquerque, NM

August 3, 20174 counties in New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 3, 2017, 3:18 PM MDT for 4 counties in New Mexico. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:18 PM MDT (21:18 UTC)
Expired
Aug 3, 2017, 3:30 PM MDT
In force
12 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NM, Harding County, NM, Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 181 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS55 KABQ 032118
SVRABQ
NMC007-021-033-047-032200-
/O.NEW.KABQ.SV.W.0328.170803T2118Z-170803T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
318 PM MDT THU AUG 3 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central San Miguel County in northeastern New Mexico...
  Northwestern Harding County in northeastern New Mexico...
  Eastern Mora County in northeastern New Mexico...
  South central Colfax County in northeastern New Mexico...

* Until 400 PM MDT.

* At 317 PM MDT, a severe thunderstorm was located 9 miles north of
  Wagon Mound, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Wagon Mound around 330 PM MDT. 

This includes Interstate 25 between Mile Markers 382 and 406.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact the National Weather Service 
office in Albuquerque at 1.888.386.7637.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3615 10486 3627 10464 3596 10402 3569 10468
TIME...MOT...LOC 2117Z 321DEG 22KT 3613 10466 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
1 follow-up statement
719 
WWUS55 KABQ 032130
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
330 PM MDT THU AUG 3 2017

NMC007-021-033-047-032140-
/O.CAN.KABQ.SV.W.0328.000000T0000Z-170803T2200Z/
San Miguel-Harding-Mora-Colfax-
330 PM MDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN MIGUEL...
NORTHWESTERN HARDING...EASTERN MORA AND SOUTH CENTRAL COLFAX COUNTIES
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3615 10486 3627 10464 3596 10402 3569 10468
TIME...MOT...LOC 2129Z 321DEG 22KT 3606 10459 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:36 AM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 3, 11:36 AM MDT, 3 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1136 AM MDT Thu Aug 3 2017

.AVIATION...
18Z TAF CYCLE
More active convective weather next 24 hrs. Cell motion mainly
northwest to southeast. A front will push into north central and
northeast NM by 00Z then through the east central plains, igniting
nmrs showers and storms along it's path. A few of the storms could be
strong to svr with wnd gusts to 50kt and hail. Gusty east wnd into
the RGV aft 02Z. Aft 06Z lcl MVFR to IFR cigs/vbys along the east
slopes central mt chain in br. West of the Contdvd, sct diurnal
showers and storms.

&&

.PREV DISCUSSION...326 AM MDT Thu Aug 3 2017...
.SYNOPSIS...
Active weather pattern for much of the time through the next seven
days. Flow aloft will be from the northwest or west through the
forecast period, with a series of upper level troughs passing to our
north and northeast. Surface fronts though will make it into at
least eastern NM; one today, another Sunday, Monday and the last one
Wednesday night. While not directly monsoon moisture, there will be
enough to produce fairly widespread showers and thunderstorms each
afternoon into the night.

&&

.DISCUSSION...
Ridge of high pressure stretches from northern CA southeast into NM
with the highest pressure centered over NV. Upper level trough
passing to our northeast today will send a back door cold front into
northeast NM this morning, then it will get help from afternoon
convection and surge south and west later this afternoon into
tonight, probably squeezing into the Rio Grande Valley. Scattered to
numerous showers and storms will develop over the northern mountains
and northeast this afternoon, and spread south and west tonight. A
few of the storms could approach severe limits this afternoon into
tonight in the northeast.

The upper high will get nudged west and south Friday with weak
northwest flow prevailing aloft. Moisture will get recycled and
produce widespread showers and thunderstorms favoring the western
and northern mountains.

A couple of upper level troughs will again go by to our north and
northeast over the upcoming weekend, and send a couple of back door
fronts into the east. This means an unsettled weekend, with Sunday
the more active of the two days.

A weak ridge of high pressure will try to build over NM early next
week while additional disturbances pass to our north. The result will
be a weak westerly flow aloft, but not as strong as had been shown in
recent days. So, there will be some modest drying Tuesday and
Wednesday in the west, but likely not enough to completely eradicate
some showers and storms from forming. The east will remain active.

High pressere aloft looks to strengthen but shift southeast of NM
later next week, while another back door cold front Wednesday night
and Thursday of next week brings added moisture. This promises to
ramp up convection once again areawide.

CHJ

&&

.FIRE WEATHER...
Look for an uptick in shower and thunderstorm coverage from the
northern mountains eastward today as an upper level trough clips
northeast New Mexico and a back door cold front drops southward into
the northeast and east central plains. Scattered to numerous showers
and thunderstorms are expected over and east of the northern
mountains this afternoon and evening. Movement should generally be
from northwest to southeast, with a few cells east of the mountains
likely producing large hail and damaging winds. Storms will also
increase in coverage farther south and west tonight as the back door
cold front pushes westward into the central valley with a
moderately gusty east canyon wind.

Moisture introduced by the front will recycle on Friday with mainly
scattered to isolated showers and thunderstorms. At 500 mb an area
of anticyclonic circulation will wobble around southern New Mexico
and northern Mexico Friday through the middle of the coming work
week. A few disturbances embedded in the ridge will ride around the
periphery and over northern New Mexico increasing convective
coverage. One such disturbance will reach the Four Corners on Friday
possibly producing a period of numerous cell coverage over the
northern and west central mountains. This disturbance will phase
with a weak upper trough exiting the central Rockies on Saturday
enhancing the impact of that trough over north central and northeast
New Mexico. It will also introduce a cold front to northern areas on
Saturday, causing northern areas to be favored for storms (though we
can't rule out storms anywhere within the fire weather forecast
area Saturday).

Another disturbance embedded in the ridge is forecast to pass
eastward along the CO/NM border on Sunday, driving the cold front to
the southern border of the forecast area.  Drier air in the west
should limit storm coverage some on Sunday, with scattered to
numerous storms along and east of the central mountain chain. Both
GFS and ECMWF depict a complex of thunderstorms with heavy rain
passing east and southeastward over eastern areas Sunday night.

The ridge of high pressure over southern NM is forecast to
strengthen next week causing coverage of showers and thunderstorms
to decrease at least over west central and northwest areas. Better
moisture for thunderstorms will be found along and east of the
central mountain chain, where a moist low level southeasterly return
flow is expected and another moist back door cold front should
arrive around mid week.

Otherwise, near and below normal high temperatures are expected for
the next 7 days.  Haines Indices will generally vary around 3,
except for broad coverage of 5's in the west today and during the
first half of the coming work week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 3, 4:31 AM MDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
431 AM MDT Thu Aug 3 2017

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
431 AM MDT Thu Aug 3 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A cold front entering northeast New Mexico today will be the focus
for thunderstorms this afternoon into tonight. Some of the storms
will be strong, and a few may approach severe limits, close to one
inch hail and 60 mph wind gusts. The most likely area will be from
the Sangre de Cristo Mountains east to the Texas border and south
from Santa Fe to Santa Rosa to Clovis. The most likely time for
these storms will be between 2:00 PM and 2:00 AM MDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall is possible each day from Friday through next
Wednesday, which may lead to localized areas of flash flooding.
The main concern will be from the northern mountains across the
northeast highlands and plains, south into the east central plains.
Some locations could receive two to four inches of rain during this
time period.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, heavy rain and
flash flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

40

In the hours before

Special weather statement, Aug 3, 2:00 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT THU AUG 3 2017

NMZ515-527-032030-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
200 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Stonewall, or 28 miles west of Raton, moving southeast
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vermejo Park.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3688 10456 3666 10485 3689 10510 3699 10499
TIME...MOT...LOC 2000Z 304DEG 19KT 3689 10497

Shoemake
Special weather statement, Aug 3, 2:12 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
212 PM MDT THU AUG 3 2017

NMZ523-529-532-533-032045-
Eastern San Miguel County-Guadalupe County-Northeast
Highlands-Central Highlands-
212 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villanueva, or 17 miles south of Las Vegas, moving southeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Villanueva State Park, Anton Chico, Villanueva, Chapelle and
Tecolotito.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3509 10529 3534 10539 3544 10525 3524 10498
TIME...MOT...LOC 2012Z 332DEG 14KT 3535 10530

Shoemake
Special weather statement, Aug 3, 2:30 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT THU AUG 3 2017

NMZ528-529-032100-
Far Northeast Highlands-Northeast Highlands-
230 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES UNTIL 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Watrous, or 19 miles northeast of Las Vegas, moving southeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Watrous, Valmora and Shoemaker.

This includes Interstate 25 between Mile Markers 358 and 373.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3589 10495 3590 10492 3569 10471 3554 10506
      3584 10511 3592 10496
TIME...MOT...LOC 2029Z 329DEG 14KT 3581 10500

Shoemake
Special weather statement, Aug 3, 2:46 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
246 PM MDT THU AUG 3 2017

NMZ529-533-032115-
Guadalupe County-Northeast Highlands-
246 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anton Chico, or 24 miles south of Las Vegas, moving southeast at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Dilia, Anton Chico and Tecolotito.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3502 10525 3515 10529 3522 10529 3523 10530
      3532 10513 3523 10505 3522 10505 3522 10503
      3509 10491
TIME...MOT...LOC 2046Z 328DEG 14KT 3524 10522

Shoemake
Special weather statement, Aug 3, 2:51 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
251 PM MDT THU AUG 3 2017

NMZ515-528-032115-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
251 PM MDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Ocate, or 16 miles northwest of Wagon Mound, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 385 and 400.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3620 10497 3629 10478 3607 10455 3593 10484
TIME...MOT...LOC 2051Z 322DEG 16KT 3621 10485

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:32 PM MDTSpecial Weather StatementABQUnion43 min
Aug 2, 7:07 PM MDTSpecial Weather StatementABQHarding38 min
Aug 3, 2:00 PM MDTSpecial Weather StatementABQColfax30 min
Aug 3, 2:12 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 3, 2:30 PM MDTSpecial Weather StatementABQMora30 min
Aug 3, 2:46 PM MDTSpecial Weather StatementABQSan Miguel29 min
Aug 3, 2:51 PM MDTSpecial Weather StatementABQMora24 min
Aug 3, 3:24 PM MDTSpecial Weather StatementABQGuadalupe36 min
Aug 3, 3:27 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 3, 4:27 PM MDTSpecial Weather StatementABQBernalillo33 min
Aug 3, 4:45 PM MDTSpecial Weather StatementABQSan Miguel30 min
Aug 3, 5:17 PM MDTSpecial Weather StatementABQ28 min
Aug 3, 5:54 PM MDTSpecial Weather StatementABQQuay36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.